MAUDE Adverse Event Report: WARD PHOTONICS WARD PHOTONICS; ULTRASLIM

WARD PHOTONICS WARD PHOTONICS; ULTRASLIM
Model Number 60001
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 08/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A (b)(6) year old patient claims to have been burned while undergoing treatment from a photonica professional device.This was the 4th treatment to this patient in a multi-visit treatment plan, and the previous 3 treatments were positive experiences with no adverse effects.Device was in proper working order, and treatment was standard 4 x 8-minute exposure under led red light (eight minutes under each of four positions).This means that front side where burn occurred was exposed for a maximum of 8 minutes.Patient provided photo of burn after 2 days and again five days later.Burn appeared to be a contact burn with something hot such as a hair straighter might give someone.Clinic contradicts patient's story saying that there was no mention of a burn during the time of the treatment, and nobody working at the clinic saw any sign of a burn during the treatment.Interviews were conducted with the patient's daughter, the technician performing the treatment, and with the office manager overseeing the clinic on the day of the treatment.Note: patient did not speak for herself and was represented by her daughter.The burn appears to be a contact burn, but the treatment does not normally contact the patient.Patient claims that the burn occurred sometime during the first 8-minute segment of her treatment making the maximum exposure time no greater than 8 minutes.However, the patient claims to have been burned during treatment and placed her hand between the light and the burn, but the treatment did not burn her hand when she supposedly placed it between the light and the burn site to "protect" the site.Patient claims that the burn occurred during the first 8-minutes of a 4 x 8-minute treatment, yet she continued with the other three treatment positions of 8-minutes each with no adverse effects during the remaining 24 minutes of exposure.Patient claims that she notified the technician of burning discomfort during treatment.Technician claims in her interview that she was not told that there were any problems during the treatment, and she did not see any burns or notice anything unusual or wrong.No one at the clinic reported seeing the burn or having any knowledge of a burn on the day of treatment.The trained technician is trained to monitor for health conditions associated with light exposure (such as discomfort or photo sensitivity), and to halt treatment if adverse effects occur.However, the technician continued treatment when she would have halted treatment if she had been aware of something unusual as a burn.The machine was bench tested prior to qa release at 103°f maximum temperature after 6 minutes of continuous use.This is not considered hot enough to burn human skin and is similar to normal temperature of a hot tub.A follow up test of the machine confirmed that the machine was operating at normal temperatures and not hot enough to cause a burn.Patient brought the burn to the attention of the clinic two days after the alleged burn occurred.A hazard assessment was conducted on the risk of burn from a thermal heat hazard.The resulting risk levels from the assessment show that heat burn risk is exceedingly low.This supports data showing that a burn has never been reported from using the photonica professional.Patient exhibited multiple pictures of an alleged burn, but would not provide any medical report(s) documenting said injury to back up the claim, nor are there any identifying features to distinguish the patient's identity.Furthermore, there is also no evidence that the injury shown in the photo was caused by a photonica professional.The evidence gathered from the investigation provided no reason to believe that the patient actually received the burn during treatment, and because of the long passage of time between the actual treatment and the reporting of a burn to the clinic, it is supposed that a contact burn such as the one exhibited by the patient could have occurred any number of places where the patient was in proximity to other heat hazards such as their own bathroom at home.And based upon the hazard analysis, the risk of any future patient receiving a burn from use of a photonica machine is exceedingly low.Considering the facts above, it is not believed that the patient harm occurred because of treatment from a photonica professional, and that a burn from a photonica professional treatment would be extremely unlikely at any point in the future.
 
Event or Problem Description
Patient claims to have been burned during treatment.

Brand Name
WARD PHOTONICS
Common Device Name
ULTRASLIM
Manufacturer (Section D)
WARD PHOTONICS
1980 n atlantic ave.
suite 1008
cocoa beach FL 32931
MDR Report Key8670519
Report Number3010053203-2019-00001
Device Sequence Number2131120
Product Code OLI
UDI-Device Identifier00860925000307
UDI-Public00860925000307
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160880
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 06/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number60001
Device Catalogue Number60001
Device Lot Number180406-01
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/06/2018
Initial Report FDA Received Date06/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR